Aa
Aa
A
A
A
Close
Avatar universal

Bells Palsy and Tardive Dyskinesia

My mother age 73 was on Risperdal for 2 months. 4 Months after her last dose she got pancreatis and Bells Palsy and now her jaw moves back and forth under stress. Is Bells palsy linked to tardive dyskinesia? I read in the Facial Nerve Book that it is.
7 Responses
Sort by: Helpful Oldest Newest
368886 tn?1466235284
MEDICAL PROFESSIONAL
Hello.

Tardive dyskinesia is a side effect of antipsychotic medication. There is no conclusive evidence that Bell's palsy is related to tardive dyskinesia. There are numerous causes for Bell's palsy. Some of the causes are a direct injury to the facial nerve, infection and idiopathic.

Have you been consulting a neurologist?

Regards
Helpful - 0
Avatar universal
yes....But ButThis is what I found in a The Book The Facial Nerve Written By UPMC (University of Pittsburgh)Doctors. the medication Risperdal is an antipsychotic. my mother's one eyelid drooped for 2 months before her whole right side of her face dropped. This was about 6 months ago. Her right cheek and corner of her mouth still is not fully recovered. you can visibly see this when she talks. Do you know if an MRI will show any evidence of Tardive Dyskinesia? She has not had any antipsychotic for 1 year.
Helpful - 0
368886 tn?1466235284
MEDICAL PROFESSIONAL
Hello.

Tardive dyskinesia has to be diagnosed clinically. The MRI will not be helpful. There are no structural changes in Tardive dyskinesia. It occurs due to a change in the way the neurotransmitter receptors work.

The symptom of jaw movement is tardive dyskinesia, not the drooping of one side of face.

Regards
Helpful - 0
144586 tn?1284666164
I can think of no legitimate or appropriate reason for a 73 year old to be on risperdal. Risperdal is a "blacklisted drug" associated with many deaths. The geriatrics department at Johns Hopkins sponsored a seminar at Mount Sinai last year specifically dedicated to the inappropriateness of risperdal for the elderly patient. Long term use of risperdal will result in tardive dyskinesia, siezures, and degradation of sentience.
Helpful - 0
585414 tn?1288941302
She could have Bell's Palsy and tardive dyskinesia as well. A person can have the two conditions which are completely unrelated. Tardive dyskanesia is not a simple condition. I have many variants of it. What your mother has could be tardive dystonia which could have created dystonic motions in the jaw. Current research says that Bell's Palsy is caused by a virus. My grandfather had it. He was treated with steroids. It went away. Tardive dyskinesia will never go away. It can't be detected with an MRI but a movement disorders specialist can detect it. There are warnings about using antipsychotics in the elderly, one reason being that they are more prone to acquire tardive conditions, which in myself are as severe as Parkinsons' and I am being evaluated for tardive psychosis which is still in study as a criteria. If she is diagnosed with tardive put another post here and I could give you information about what prescriptions I am on. As for antipsychotics, I am on glycine, a glutamate antagonist, which is a new class of antipsychotics in Phase 2 study that when released will be among the new medications that will replace the current ones as they promote a full recovery and do not cause diabetes so they will be able to be used safely for anyone who needs them. Why was she on Risperdal to begin with? Was she showing signs of psychosis or was it misused for behavioral control as can happen in poorly run nursing homes? I do not want to make any reccomendations or suggestions as regards tardive conditions until she is diagnosed. Have her see a movement disorders specialist and they'll advise you more.
Helpful - 0
Avatar universal
Too right it shouldn't. But then it shouldn't be given to anybody as its pure poison. I have symptoms close to these after a couple of months of respiridal and i'm 27. I have been to Neurologists who tell me that my MRI is clean so nothing is wrong and the psychiatrist believes it is a hallucination... right. Lets not even talk about the "degradation of sentience". I honestly have no faith left in doctors.

Helpful - 0
Avatar universal
Neurologists have considered my movement disorder to be a diagnostic dilemma, since it occurred an hour after taking the 2nd dose of Neurontin -300mg. The doctor was contacted, and their answer -"Side effects wear off."  They kept getting worse, and I was plagued with uncontrollable laughing episodes, which made me too embarrassed to go to the ER. When I had the brain MRI to rule out a lesion, they saw no reason to tell me that they found a 5mm  lesion on my hypothalamus gland in the area called the tuber cinereum. I became a person who has a twitching face, and I have shoulder and neck jerking, and it goes into my legs and feet.  Two months after onset, I woke up to a shock of finding my right thumb locked over my palm, and soon, the fingers also stiffened. The middle joints are bent the wrong way, like a V, but my hand jumps around and twists and turns. I also have nerves that vibrate rapidly.  One neurologist said I almost had  "Chorea and almost had ballism."  Then I found an explanation by J. Cottle MD a retire neurologist, on line, and he stated that twitching and jerking can be the cause of hemiballismus, and a common cause is a lesion at or near the subthalamic nucleus.  Do you think this is common knowledge among neurologists?  A  neurosurgeon told me, "I don't think you had a stroke."  but after finding Dr. Cottle's statement, I think I did.  Do you or another doctor that sees this agree?  It has been 6 years, so don't think that I'm looking for liability, I just want a straight answer, instead of being told I have PNES. I found on Drugs.com, that side effects include hemorrhages that can cause strokes, and myocardial infarctions, and other conditions.    jerkylady
Helpful - 0
Have an Answer?

You are reading content posted in the Neurology Community

Top Neurology Answerers
620923 tn?1452915648
Allentown, PA
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease